Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 9:55 PM EDT for Barnwell County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 9:55 PM EDT (01:55 UTC)
- Expired
- May 2, 2003, 10:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3228 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
426
WUUS52 KCAE 030155
SVRCAE
SCC011-030245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
955 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 PM EDT.
* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 28 MILES WEST OF BARNWELL..MOVING EAST AT 35
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BARNWELL.
LAT...LON 3336 8155 3318 8175 3312 8122 3331 8119
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:03 PM EDT, 52 minutes earlier.
Area forecast discussion, May 2, 9:03 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 903 PM EDT FRI MAY 2 2003 UPDATED POPS TO LIKELY IN THE AUGUSTA AREA...CLUSTER OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO CENTRAL SAVANNAH RIVER AREA...APPEARS TO BE LEWP. DAMAGING WIND THREAT INCREASED DURING LAST HOUR. POPS STILL CHANCE CAE AREA...AND SLIGHT CHANCE NORTH OF CAE. NO OTHER CHANGES...SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT TO 1000 PM. FCSTID = 19 CAE 62 84 57 80 / 30 10 10 10 AGS 61 85 55 82 / 60 10 10 10 SSC 62 83 57 79 / 30 10 10 10 OGB 63 84 58 81 / 30 10 10 10 .CAE... GA...NONE. SC...NONE. AWP
Hazardous weather outlook, May 2, 5:17 AM EDT, 16 hours 38 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 517 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LM
In the hours before
Local storm report, May 2, 6:38 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
535 PM CHESTERFIELD SC WIND DAMAGE
05/02/03 CHESTERFIELD SHERIFF REPORTED TREES
DOWN IN THE TOWN OF
CHESTERFIELD
AWPLocal storm report, May 2, 7:06 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
706 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM BISHOPVILLE/ELIOTT SC WIND DAMAGE
05/02/03 LEE LEE COUNTY EMERGENCY
DIRECTOR REPORTED
NUMEROUS TREES/POWERLINES
DOWN.
AWPLocal storm report, May 2, 7:13 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
713 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
640 PM EDGEFIELD SC .75 INCH HAIL
05/02/03 EDGEFIELD SKYWARN SPOTTER REPORTED
DIME SIZE HAIL
AWPSpecial weather statement, May 2, 7:39 PM EDT, 2 hours 16 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 739 PM EDT FRI MAY 02 2003 ...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. CDL
Local storm report, May 2, 9:31 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
931 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
920 PM COLUMBIA GA WIND DAMAGE
05/02/03 COLUMBIA SHERIFF REPORTED NUMEROUS
TREES AND POWERLINES DOWN
COUNTY WIDE.
926 PM MCDUFFIE GA WIND DAMAGE
05/02/03 MCDUFFIE SHERIFF REPORTED NUMEROUS
TREES DOWN COUNTY WIDE
AWPLocal storm report, May 2, 9:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
951 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
950 PM WAYNESBORO GA WIND DAMAGE
05/02/03 BURKE SHERIFF REPORTED NUMEROUS
TREES/POWERLINES DOWN
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 11:24 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 36 min |
| May 2, 11:36 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 24 min |
| May 2, 11:41 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.